Alert archive / Mississippi / Flash Flood Watches in 2017

Flash Flood Watch 9, NWS Jackson, MS

June 24, 201712 counties in Mississippi

NWS Jackson, MS issued this flash flood watch at Jun 24, 2017, 3:42 AM CDT for 12 counties in Mississippi. It took effect at Jun 24, 2017, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2017, 3:42 AM CDT (08:42 UTC)
In effect from
Jun 24, 2017, 7:00 AM CDT
Expired
Jun 24, 2017, 7:00 PM CDT
In force
12 hr
Issued by
NWS Jackson, MS
Flood severity
None

Counties Adams County, MS, Clarke County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lawrence County, MS, Lincoln County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 83 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WGUS64 KJAN 240842
FFAJAN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson MS
342 AM CDT Sat Jun 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

MSZ057-058-060>066-072>074-241645-
/O.NEW.KJAN.FF.A.0009.170624T1200Z-170625T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper-Clarke-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Bay Springs, Heidelberg, Quitman, 
Stonewall, Shubuta, Natchez, Bude, Roxie, Meadville, Brookhaven, 
Monticello, New Hebron, Prentiss, Bassfield, Collins, 
Mount Olive, Laurel, Columbia, West Hattiesburg, Lumberton, 
Purvis, and Hattiesburg
342 AM CDT Sat Jun 24 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING UNTIL 7
PM THIS EVENING...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for portions of east central Mississippi, 
  south central Mississippi, southeast Mississippi and southwest 
  Mississippi, including the following areas in east central 
  Mississippi, Clarke and Jasper. In south central Mississippi, 
  Jefferson Davis, Lawrence, Lincoln and Marion. In southeast 
  Mississippi, Covington, Forrest, Jones and Lamar. In southwest 
  Mississippi, Adams and Franklin MS. 

* From 7 AM CDT this morning through 7 PM this evening

* Rainfall amounts of 2 to 4 inches in a short period of time may
  lead to flash flooding, especially in areas where the ground 
  has been saturated by heavy rain over the past few days. 

* The flooding of roads, low lying areas, and areas with poor 
  drainage will be possible. If encountering flooded roadways, 
  remember to turn around, don't drown. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$
2 follow-up statements
057 
WGUS64 KJAN 241525 AAA
FFAJAN

Flood Watch...UPDATED
National Weather Service Jackson MS
1025 AM CDT Sat Jun 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT IN THE PINE BELT THROUGH 
EARLY EVENING...

MSZ057-058-060>066-241630-
/O.CAN.KJAN.FF.A.0009.000000T0000Z-170625T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper-Clarke-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-
Including the cities of Bay Springs, Heidelberg, Quitman, 
Stonewall, Shubuta, Natchez, Bude, Roxie, Meadville, Brookhaven, 
Monticello, New Hebron, Prentiss, Bassfield, Collins, 
Mount Olive, and Laurel
1025 AM CDT Sat Jun 24 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of east central Mississippi,
south central Mississippi, southeast Mississippi and southwest
Mississippi has been cancelled. Due to recent overnight heavy
rainfall and more stable air, this may limit overall widespread
nature of storms this afternoon.

$$

MSZ072>074-242330-
/O.CON.KJAN.FF.A.0009.000000T0000Z-170625T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Lamar-Forrest-
Including the cities of Columbia, West Hattiesburg, Lumberton, 
Purvis, and Hattiesburg
1025 AM CDT Sat Jun 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of south central Mississippi and southeast 
  Mississippi, including the following areas in south central 
  Mississippi, Marion. In southeast Mississippi, Forrest and 
  Lamar. 

* Until 7 PM CDT this evening

* Additional rainfall amounts of 1 to 2 inches in a short period
  of time may lead to flash flooding, especially in areas where
  the ground has been saturated by heavy rain over the past few
  days. 

* The flooding of roads, low lying areas, and areas with poor 
  drainage will be possible. If encountering flooded roadways, 
  remember to turn around, don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should flash flood warnings be issued.

&&

$$

23
195 
WGUS64 KJAN 250006
FFAJAN

Flood Watch
National Weather Service Jackson MS
706 PM CDT Sat Jun 24 2017

...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MISSISSIPPI EXPIRED...

MSZ072>074-250115-
/O.EXP.KJAN.FF.A.0009.000000T0000Z-170625T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Lamar-Forrest-
Including the cities of Columbia, West Hattiesburg, Lumberton, 
Purvis, and Hattiesburg
706 PM CDT Sat Jun 24 2017

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of south central Mississippi
and southeast Mississippi has expired.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Jun 24, 12:25 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 24, 12:25 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1225 AM CDT Sat Jun 24 2017

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
Convection along an outflow boundary was positioned from near
Natchez to around Meridian. A cold front will drop into the HWY 82
corridor after 08Z and result in additional SHRA/TSRA chances.
Outside of TSRA activity, VFR conds wl prevail until 09Z when MVFR
cigs are anticipated then dropping to IFR 11-14Z. Cigs are
expected to slowly improve Saturday morning. TSRA activity wl
become focused across the south by aftn along the cold front.
Locally heavy rainfall will be possible across our southeast
counties during the day. /17/

&&

.DISCUSSION...
A band of showers and thunderstorms with heavy rainfall along an
outflow boundary has dropped south to Interstate 20 west of
Interstate 55 but was still generally northwest of Highway 25 in
our northeast. This activity is expected to slowly sag south the
remainder of the night so have adjusted pops to match the radar
trend. The cold front was still noted well north of our CWA and is
expected to drop into our northern zones before daybreak. The
threat for strong to severe storms has ended but a concern for
locally heavy rainfall will continue across our southern half the
remainder of the night. Flooding is still being reported across a
couple of our southeast counties. Looking at expected convection
Saturday, a Flash Flood Watch may be warranted and issued later
tonight. /22/

Prior discussion below:

Tonight and Saturday:
Although band of tropical showers continues to slowly pull away
to the east, deep moisture will remain over the area at least one
more day as PWs of 2 to 2.25 inches remain common. A cold front
moving into north AR at the moment has sparked a band of storms in
that vicinity. CAM models are showing this band of storms move
rapidly south during the late afternoon and evening and look to
pose at least a limited threat of severe given the wind fields in
place. Still plan to let the flash flood watch expire as the
precipitation that moves through tonight will have better speed
lessening the rainfall duration at any one spot.

The front will work its way southward through the forecast area
Saturday. With deepest moisture and most instability in the south,
best POPs will exist there. At this point, the drier air does not
look to arrive until Saturday night from the north. /26/

Saturday night through next Friday morning:
After a much wet and stormy period due to Tropical Storm Cindy
bringing in such an anomalous surge of PWs these past few days,
expect a cold front to finally come through near the start of the
period and bring in a much needed drying across the area.

As a large trough deepens over the northern Great Lakes, expect
the remnants of Tropical Depression Cindy to quickly eject
northeast and become phased with the upper level flow. This will
help drive a strong upper jet over the northern Great Lakes and
help the trough to amplify into the mid-upper Mississippi Valley.
In turn, strong surface ridging near 1025mb to begin to develop
in the north- central Great Plains and much drier air down will
move down towards our area. Saturday night into Sunday this cold
front will just be moving through the area, while best chance for
rain & storms to remain over the southern half of the area, south
of the I-20 corridor. The cold front should be in the Highway 84
corridor by Saturday evening and near there to near the Gulf Coast
by daybreak. Before the front moves through, PWs will remain
anomalously high, in the 2 to 2.5 inch range and 850mb Theta-E
values near 330-340K. There won't be strong forcing but could not
rule out some locally heavy downpours due to high moisture and a
few scattered thunderstorms due to some lingering instability.
These lingering rain & storms & clouds will keep temperatures
still below normal in the low-mid 80s Sunday.

Expect these thunderstorms and rain chances to finally move out
by Sunday night into Monday as much drier air, with 850mb Theta-E
values near 300K and PWs between three quarters of an inch to an
inch. This in addition with strong surface ridging, near
1020-1025mb, will help bring in a very nice and much needed drier
pattern to the start of the week. There could be some lingering
light rain showers in the Highway 84 corridor on Monday but
expect the driest air to move in Monday night into Tuesday. As the
anomalously strong surface ridging and low PWs (both near record
high & low values, respectively, per NAEFS/GEFS) moves in, expect
a nice, warm and dry pattern through mid-week. Due to such strong
surface high and dry air (dewpoints even into the upper 50s),
expect lows Sunday & Monday night to fall into the low-mid 60s
(possibly into the upper 50s in spots), which is some 5-10 degrees
below normal. If we do radiate that well, we could reach near the
top 5 coolest for record lows. Lows may be a touch warmer on
Tuesday morning due to surface high building east through the
Appalachians and some lingering pressure gradient & light winds in
the area. As the surface high builds off the Atlantic seaboard,
return flow and moisture will build back in by mid-late week
(Wednesday to Thursday next week). Expect more humid conditions
and diurnal thunderstorm chances to increase by late week. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  83  64  85 /  42  27   5   4
Meridian      69  83  61  84 /  50  26   5   4
Vicksburg     69  84  63  85 /  35  31   5   5
Hattiesburg   72  83  66  85 /  55  56  15  18
Natchez       71  82  65  85 /  40  49  15  17
Greenville    66  83  63  85 /  16   8   3   3
Greenwood     66  84  62  84 /  16   8   2   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17
Hazardous weather outlook, Jun 23, 10:18 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1018 PM CDT Fri Jun 23 2017

ARZ074-075-LAZ007>009-MSZ018-019-025>042-044>046-250330-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Leake-Neshoba-Kemper-
1018 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...The rest of Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ015-016-023>026-MSZ043-047>066-072>074-250330-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Madison MS-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
1018 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...The rest of Tonight and Saturday

FLOODING
THREAT...Limited
TIMING...remainder of tonight through Saturday

Occasional heavy downpours in excess of an inch per hour over
saturated soils may lead to localized flooding.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jun 23, 9:50 PM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
950 PM CDT FRI JUN 23 2017

LAZ016-025-MSZ047-053-240345-
Tensas LA-Madison LA-Warren MS-Claiborne MS-
950 PM CDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS AND CENTRAL
MADISON PARISHES...WARREN AND CENTRAL CLAIBORNE COUNTIES THROUGH
1045 PM CDT...

At 949 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Redwood to near Somerset. Movement
was south at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Vicksburg, Tallulah, Redwood, Newellton, St. Joseph, Bovina,
Mansford, Rocky Springs, Le Tourneau, Afton, Yokena, Reganton, Lake
Bruin, Somerset, Richmond, Delta and Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3238 9139 3253 9097 3242 9096 3245 9094
      3244 9086 3256 9086 3258 9076 3257 9073
      3258 9073 3235 9070 3230 9070 3226 9073
      3225 9071 3223 9073 3210 9072 3187 9123
      3187 9127 3184 9129 3186 9130 3185 9133
TIME...MOT...LOC 0249Z 340DEG 19KT 3241 9079 3217 9127

DL
Local storm report, Jun 23, 10:18 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1018 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      5 NW DELHI              32.51N 91.54W
06/23/2017                   RICHLAND           LA   LAW ENFORCEMENT

            FLOODING AT COLLINS DR AND MCHAND DR.

&&

DL
Local storm report, Jun 23, 10:31 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      3 NNE SATARTIA          32.70N 90.52W
06/23/2017                   YAZOO              MS   LAW ENFORCEMENT

            FLOODING ALONG MS HIGHWAY 3 IN THE SATARTIA
            AND TINSLEY AREA.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:20 PM CDTSpecial Weather StatementJANWashington55 min
Jun 23, 7:26 PM CDTAreal Flood WarningJANJones12 hr
Jun 23, 7:35 PM CDTSpecial Weather StatementJANLeflore, Sunflower55 min
Jun 23, 8:44 PM CDTAreal Flood WarningJANJones12 hr
Jun 23, 8:49 PM CDTSpecial Weather StatementJANIssaquena56 min
Jun 23, 9:50 PM CDTSpecial Weather StatementJANWarren55 min
Jun 23, 10:30 PM CDTAreal Flood WarningJANYazoo3 hr
Jun 23, 10:48 PM CDTFlash Flood WarningJANForrest117 min
Jun 24, 7:16 AM CDTRiver Flood WarningJANLeake5 days
Jun 24, 7:16 AM CDTRiver Flood WarningJANLeake6 days
Jun 24, 7:17 AM CDTRiver Flood WarningJANLawrence5 days
Jun 24, 11:43 AM CDTRiver Flood WarningJANHinds, Rankin4 days

Nearby

Flash Flood Watches in Mississippi, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.